[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.140.188. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 9, 1994

Hypothyroidism Associated With Aminoglutethimide in Patients With Prostate Cancer

Author Affiliations

From the Clinical Pharmacology Branch, National Cancer Institute, National Institutes of Health, Bethesda, Md.

Arch Intern Med. 1994;154(9):1023-1025. doi:10.1001/archinte.1994.00420090113012
Abstract

Objective:  The administration of aminoglutethimide and hydrocortisone is a second-line hormonal maneuver commonly prescribed for the treatment of metastatic prostate cancer. We determine the incidence of aminoglutethimide-induced primary hypothyroidism in an elderly population who have prostate cancer.

Design:  Prospective evaluation.

Patients:  Twenty-nine men with stage D2 prostate cancer who were treated at the National Cancer Institute, Bethesda, Md, in 1992.

Results:  Clinical and biochemical evidence of hypothyroidism (thyrotropin levels greater than 10 mU/L) was noted in nine of 29 patients treated following the initiation of aminoglutethimide (250 mg four times daily). The elevation in thyrotropin and the clinical symptoms of hypothyroidism were reversed by the administration of levothyroxine (n=4).

Conclusion:  Hypothyroidism should be included in the differential diagnosis of lethargy in elderly patients who are receiving aminoglutethimide for prostate cancer. Furthermore, patients who are receiving this agent at a dosage of 1000 mg/d or greater should have their serum thyrotropin levels monitored, and replacement therapy with levothyroxine should be initiated when abnormally elevated levels are noted.(Arch Intern Med. 1994;154:1023-1025)

×